Mississippi, 2015

Damaging Winds in Mississippi, June 24, 2015

June 24, 2015 · NWS LIX · 2 events in 1 county or zone

An outflow boundary developed from a complex of severe thunderstorms over southern Alabama and Mississippi during the early morning hours of the 24th. This boundary served as the focus for development of severe thunderstorms over southeast Louisiana and coastal Mississippi during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An outflow boundary developed from a complex of severe thunderstorms over southern Alabama and Mississippi during the early morning hours of the 24th. This boundary served as the focus for development of severe thunderstorms over southeast Louisiana and coastal Mississippi during the afternoon hours. Reports of wind damage were reported over coastal Mississippi during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 24, 2:14 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 24, 2:14 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
314 PM CDT WED JUN 24 2015

.SHORT TERM...
THUNDERSTORM ACTIVITY HAS BEEN SLOW TO INITIATE ACROSS THE
FORECAST TODAY. THIS IS LIKELY A RESULT OF THE EARLY MORNING
CONVECTION ACROSS COASTAL AREAS THAT RESULTED IN SUBSTANTIAL
DEBRIS CLOUD COVER THAT HAS HELD DOWN TEMPERATURES SOMEWHAT AND
ALSO DISRUPTED THE TYPICAL SEA BREEZE REGIME. HOWEVER...THE LATEST
RADAR IMAGERY SHOWS AN AREA OF CONVECTION APPROACHING THE
FORECAST AREA FROM THE NORTHEAST IN ADDITION TO ISOLATED
THUNDERSTORMS DEVELOPING ELSEWHERE ACROSS THE AREA. DESPITE THE
SLOW START...ISOLATED TO SCATTERED CONVECTION IS STILL EXPECTED
EXPECTED ACROSS THE REGION THROUGH THE LATE AFTERNOON AND INTO THE
EARLY EVENING HOURS.

OTHERWISE IN THE NEAR TERM...THE UPPER LEVEL RIDGE THAT HAS
PREVAILED ACROSS THE SOUTHEAST CONUS FOR THE PAST SEVERAL DAYS
WILL WEAKEN THROUGH THE END OF THE WORK WEEK. THE LOCAL FORECAST
AREA REMAINS ON THE SOUTHERN PERIPHERY OF THIS RIDGE AND WILL
CONTINUE TO SEE SCATTERED MAINLY AFTERNOON AND EARLY EVENING
CONVECTION EACH DAY. TEMPERATURES WILL STILL BE RUNNING A LITTLE
ABOVE NORMAL...BUT NOT QUITE AS HOT AS THE PAST FEW DAYS. 11

.LONG TERM...
THE UPPER LEVEL PATTERN ACROSS THE CONUS WILL UNDERGO A
SUBSTANTIAL CHANGE OVER THE WEEKEND AND INTO NEXT WEEK AS A STRONG
RIDGE BUILDS OVER THE WESTERN U.S. AND A SIGNIFICANT TROUGH
DEVELOPS OVER THE EASTERN CONUS. AS THE UPPER TROUGH DIGS OVER
THE EASTERN PART OF THE COUNTRY...A COLD FRONT WILL MOVE SOUTH
INTO GULF COAST REGION LATE SATURDAY AND SATURDAY NIGHT AND PUSH
TOWARD THE COAST ON SUNDAY. THIS BOUNDARY WILL BRING ENHANCED
CHANCES FOR CONVECTION...AND A FEW POSSIBLY STRONG STORMS...TO
THE AREA OVER THE WEEKEND. THIS BOUNDARY WILL STALL OUT NEAR THE
COAST OR POSSIBLY OVER THE EXTREME NORTHERN GULF BY THE END OF THE
WEEKEND AND EARLY NEXT WEEK BEFORE GRADUALLY BECOMING DIFFUSE. IN
ADDITION TO THE INCREASED CHANCES FOR CONVECTION OVER THE
WEEKEND...TEMPERATURES WILL ALSO BE LOWER...PROBABLY EVEN A
LITTLE BELOW NORMAL.

AS WE GO INTO NEXT WEEK...AN UPPER LEVEL TROUGH IS FORECAST TO
PERSIST ACROSS THE EASTERN CONUS. TEMPERATURES ACROSS THE
FORECAST AREA WILL BE NEAR NORMAL WITH SCATTERED DAILY CONVECTION
POSSIBLE. 11

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE TAF PERIOD WITH
GENERALLY LIGHT AND VARIABLE WINDS. CONVECTION HAS JUST STARTED TO
INCREASE IN COVERAGE BUT WILL BEGIN DISSIPATING THIS EVENING WITH
LOSS OF DAYTIME HEATING. WILL USE VCTS TO ACCOUNT FOR CONVECTION AND
UPDATE TAF SITES INDIVIDUALLY IF A STORM WILL OF IMPACT. GUSTY WINDS
TO 40 KNOTS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS. VSBY
WITHIN THUNDERSTORMS COULD DROP TO IFR CONDITIONS BUT OUTSIDE OF
CONVECTION EXPECT MOSTLY VFR CONDITIONS.

MEFFER

&&

.MARINE...
 A WEAK SURFACE RIDGE REMAINS CENTERED EAST OF THE AREA
OVER EASTERN GULF OF MEXICO TO WESTERN ATLANTIC. EXPECTING THAT HIGH
TO STAY IN PLACE THE REMAINDER OF THIS WEEK WHICH WILL KEEP WINDS
GENERALLY SOUTHWEST AT 5 TO OCCASIONALLY JUST ABOVE 10 KNOTS. THE
WIND SPEEDS WILL INCREASE FRIDAY AND THROUGH THE WEEKEND AS A WEAK
COLD FRONT APPROACHES THE AREA AND TIGHTENS THE PRESSURE GRADIENT.
EXERCISE CAUTION CONDITIONS WILL BE POSSIBLE IN OFFSHORE WATERS. THE
BOUNDARY WILL STALL AS IT REACHES THE COASTAL WATERS AND EVENTUALLY
FADE AWAY. SOUTHWEST FLOW WILL THEN RETURN EARLY NEXT WEEK WITH
RIDGE BUILDING BACK WEST ACROSS THE GULF OF MEXICO FROM THE EAST.

MEFFER
&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RIVER FLOOD WARNINGS ON MISSISSIPPI RIVER.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  91  74  91 /  30  40  20  40
BTR  75  92  75  91 /  30  40  20  40
ASD  75  91  75  91 /  20  40  20  40
MSY  76  92  76  91 /  20  40  20  40
GPT  76  91  77  90 /  30  40  20  40
PQL  74  91  75  91 /  30  30  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 24, 10:00 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED JUN 24 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-250100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES THIS AFTERNOON WILL BE IN THE 100 TO 106 RANGE.
BE CAREFUL WITH OUTDOOR ACTIVITIES AND STAY HYDRATED.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND A FEW
OF THESE STORMS COULD BE STRONG AT TIMES. HOWEVER... WIDESPREAD
SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
THROUGH SATURDAY. HOWEVER...ORGANIZED SEVERE STORMS ARE NOT
ANTICIPATED THROUGH SATURDAY AFTERNOON.

A COLD FRONT WILL APPROACH THE REGION SATURDAY NIGHT AND SUNDAY.
A FEW STRONG STORMS ARE POSSIBLE OVER THE AREA SATURDAY NIGHT AND
SUNDAY. WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...A
SEVERE STORM OR TWO CAN NOT BE RULED OUT SATURDAY NIGHT AND EARLY
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 24, 1:28 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT WED JUN 24 2015

LAZ058>060-242030-
UPPER LAFOURCHE LA-ST. CHARLES LA-ST. JOHN THE BAPTIST LA-
228 PM CDT WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAFOURCHE...
SOUTHWESTERN ST. CHARLES AND SOUTHWESTERN ST. JOHN THE BAPTIST
PARISHES UNTIL 330 PM CDT...

AT 228 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RACELAND...OR 15 MILES SOUTHWEST OF HAHNVILLE...MOVING NORTHWEST AT 5
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RACELAND...MATHEWS...DES ALLEMANDS...BAYOU GAUCHE...SOUTH VACHERIE
AND CHACKBAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2987 9079 2991 9072 2990 9072 2991 9069
      2989 9068 2989 9066 2991 9067 2993 9067
      3001 9052 2975 9041 2966 9059
TIME...MOT...LOC 1928Z 150DEG 6KT 2977 9054
Special weather statement, Jun 24, 2:28 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CDT WED JUN 24 2015

LAZ039-MSZ077-242100-
WASHINGTON-PEARL RIVER-
328 PM CDT WED JUN 24 2015

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WASHINGTON
PARISH IN SOUTHEASTERN LOUISIANA AND NORTHWESTERN PEARL RIVER
COUNTIES...

AT 327 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS NEAR
VARNADO...OR 8 MILES NORTHEAST OF BOGALUSA...MOVING SOUTHWEST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOGALUSA...VARNADO...CROSSROADS AND ANGIE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3099 8979 3088 8962 3064 8977 3080 9002
TIME...MOT...LOC 2027Z 037DEG 12KT 3088 8976
Special weather statement, Jun 24, 2:38 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT WED JUN 24 2015

MSZ080-081-242115-
HANCOCK-HARRISON-
338 PM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARRISON AND
NORTHEASTERN HANCOCK COUNTIES...

AT 337 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF SAUCIER...
OR 17 MILES NORTH OF DIAMONDHEAD...MOVING SOUTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DIAMONDHEAD AND KILN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3032 8921 3034 8928 3035 8927 3035 8928
      3036 8928 3037 8929 3036 8931 3037 8931
      3037 8935 3036 8937 3039 8951 3065 8939
      3065 8924 3068 8924 3067 8916
TIME...MOT...LOC 2037Z 015DEG 22KT 3063 8928

The radar

The Mobile radar (KMOB), 94 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 24, 2:53 PM CST
Where
Harrison County, 2.99 mi E of Ligana
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.523, -89.201

A tree was blown down and blocked both lanes of traffic at Mississippi Highway 53 and CC Camp Road.

Thunderstorm Wind, Harrison

When
June 24, 3:24 PM CST
Where
Harrison County, 3.26 mi SSW of Ligana
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.485, -89.268

A tree was blown down blocking one lane of traffic near Wolf River Road and Cable Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576607, 576608.